Ongoing side effects and Tamoxifen

It is 32 weeks since I found my lump, 30 weeks since my diagnosis, 25 weeks since my operation and 6 weeks since I had my final chemo treatment.

So the treatment is over and so now I should be back to ‘normal’ and getting on with my life. I’m well and I’m OK now. Hooray! It’s over. That’s it. BUT is it…

It can take your body up to six months or more to recover from the effects of chemo. I am still having joint pain particularly in my back and left hip and I am also still incredibly tired. I have become used to these now and I don’t complain but it is still an on-going side effect. I am also still very bloated from the steroids and I am told that this can take up to six months to settle. Having chemo this time has brought on menopausal symptoms and I haven’t had a period since January. (Sorry gents!) I have had hot flushes like you wouldn’t imagine and now that the chemo is finished the symptoms still continue!! I don’t know if I will continue in to the menopause or if things will return to normal – but I am a lady of certain age!! This heat is hard to deal with. I am constantly hot and sweaty – I don’t have any hair or eyebrows to help soak it up!!  So I am still suffering the effects of chemo even though it’s all over.

My hair is coming back – is it grey? is it white? is it brown?! is it blonde?! I’m not quite sure but I am no longer wearing my turbans – so watch this space!! I still have no eyebrows and very few eyelashes so hopefully they will start to grow back soon. You don’t really appreciate what your eyebrows and eyelashes do until you don’t have them! We all know that they act as barriers and protect your eyes from sweat, grit, dirt etc. But since they have gone I really notice the difference and sweat really stings your eyes!!

Last week I started taking my hormone tablets Tamoxifen.

What is Tamoxifen? – Tamoxifen is a type of hormone (endocrine) therapy used to treat breast cancer in both pre-menopausal women (women who have not yet gone through the menopause) and post-menopausal women.

Why is Tamoxifen prescribed? – Tamoxifen can be used to treat primary breast cancer. It is usually given as an additional treatment following surgery, to reduce the risk of breast cancer returning in the same breast or a new breast cancer developing in either breast.

I no longer have any breast tissue so why do I need to take Tamoxifen? –  I have done quite a lot of research on this and the other use for me taking Tamoxifen is to reduce the risk of breast cancer spreading somewhere else in the body. Causing a secondary cancer. My cancer fed off my hormones which made them grow much faster so the Tamoxifen helps to reduce my hormone levels.  So I understand the reason why now but what are the risks?

Like all drugs they all have their side effects – some are not too bad but some can be quite debilitating and have a huge impact on your daily life. My oncologist explained that the two serious side effects I must be aware of are the increased risk of a DVT (Deep vein thrombosis) and the increased risk of endocrine cancer (womb). Holy shit! This did knock me a bit. Why do I want to take a tablet that could give me another cancer? Research out there says it can be 1 in 500 women who go on to develop womb cancer other research says it is 1 in 1000. So I need to delve a little deeper.

The common side effects of Tamoxifen are nausea, headaches, joint pain, hot flushes, fatigue, depression and many more!! So far I haven’t felt sick or had any headaches but the pain in my joints is pretty bad. My hips are really sore particularly if I am sat down for any length of time. When I move I feel like a old woman and sometimes I cant move at all. I am a medical secretary so I am sat at my computer for the majority of the day!! But I move at least once in the hour thanks to my fit bit reminding me!! I am OK once I get going but that initial pain can be quite intense. Neil doesn’t want me to take them and there are lots of questions to ask my oncologist when I see them in a couple of months.

So I will continue to take the tablets and carry on as I am and see how things develop over the coming months.

 Quit quote

2 thoughts on “Ongoing side effects and Tamoxifen

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s